We have been acting for a delightful lady (aged 85) in connection with a clinical negligence claim against her local hospital arising from negligent treatment which she received for an ongoing eye problem.
By way of summary, our client was under the care of a consultant rheumatologist at the Defendant Hospital. She was prescribed Hydroxychloroquine (HCQ) between 2006 and 2016 (a period of 10 years). Long-term HCQ carries the risk of hydroxychloroquine-related retinal toxicity causing damage to the macula (the most sensitive area of the retina, the structure at the back of the eye that converts light into electrical signals for visual perception).
In 2016 and following a marked deterioration in her eyesight, our client saw an ophthalmologist (privately) and after an eye examination, she was advised she had sustained irreversible drug related macular damage to both her eyes caused by HCQ toxicity, much worse in her right eye.
It was our case that this injury was caused as a result of the long term prescription of HCQ. Specific allegations of negligence against the Defendant hospital included:-
- There was a failure to refer our client to a consultant ophthalmologist for HCQ toxicity screening. A referral should have been made at or around the time of 2011 at the latest, given that by this point she had been taking HCQ for over 5 years.
- There was a failure to obtain our client’s properly informed consent to the continuation of HCQ treatment beyond 5 years. As a minimum, the following information should have been provided to her:-
- Long-term HCQ treatment (beyond 5 years) carries an increased risk of HCQ-related retinal toxicity which can cause loss of eyesight.
- The risk of HCQ related retinal toxicity worsens with increased cumulative dosage.
- The benefits of HCQ treatment in our client’s case were unclear. Her symptoms were in general unchanged in 2011 following the instigation of HCQ treatment in 2006.
- There were alternative options, including a trial without disease-modifying drugs and/or referral to an ophthalmologist for further treatment of her eye symptoms.
On causation, it was our case, if our client been referred to a consultant ophthalmologist in 2011:
- This doctor would have performed baseline screening and would have instigated annual screening. The screening would have included an Optical Coherence Tomography (OCT) examination.
- He/she would have instigated a discussion with our client and her treating rheumatologist about stopping the HCQ once the recommended cumulative dosage had been reached (or was close to being reached). This would have led to a decision to stop the HCQ.
- If the HCQ had continued after 2011, our client would have undergone regular eye check-ups and the ophthalmologist would have identified any subtle retinal changes at microscopic level before any loss of vision had occurred and would have advised our client to stop taking the medication.
If our client had been referred to an ophthalmologist at the five-year anniversary of taking HCQ or thereafter had regular check-ups, our experts believe she would not have developed HCQ-related retinal toxicity.
Alternatively, if she had been properly consented in 2011, it was our case she would have elected to stop taking HCQ in light of the risks and sough alternative treatment for her eye problem.
As a consequence of the alleged negligence, our client suffered a profound reduction of visual field on the right side. On the left side, she has suffered a mild reduction of visual acuity but she has also suffered a dense central field defect with impairment of colour vision. She is registered as severely sight impaired.
Her severe sight impairment has had a profound effect upon all aspects of her life since 2016. She has required adaptations to her home and her care needs are continuing to increase as her eyesight deteriorates. She has lost her independence.
On obtaining supportive reports from Rheumatology and Ophthalmic experts on breach of duty and causation, a formal Letter of Claim was sent to the Defendant hospital. In their Letter of Response liability was denied.
Shortly before proceedings were issued, we invited the Defendant Hospital to attend a formal Mediation appointment which they agreed to.
At this appointment, they conceded our client had a strong case and offers were exchanged between the parties and eventually an offer was made by the Defendant Hospital which we could recommend to our client who was understandably anxious to resolve her claim as soon as possible.
S J Edney solicitors obtained compensation of £164,000 for this client during 2021
SOLICITOR’S COMMENT ON hydroxychloroquine (HCQ) related retinal toxicity
Hydroxychloroquine (HCQ) is a medication used to treat several conditions including rheumatoid arthritis and other diseases that involve inflammation.
HCQ is a safe and effective drug but like all medicines, it can cause side effects.
It is known that some people who take HCQ for more than five years and/or in high doses, are at increased risk of damage to their retina. This is known as retinal toxicity or retinopathy.
Overall, around seven patients out of every 100 taking HCQ for more than five years may develop retinopathy that can be detected with specialised tests. The risk is much higher in patients for whom the cumulative dose is over 1000 grams.
Severe retinopathy, especially in the central area of the retina called the macular, causes significant irreversible sight loss.
For this reason the NHS now offer patients taking HCQ regular eye health checks to screen them for signs of retinopathy but the number of patients taking HCQ is increasing and monitoring patients on therapy is challenging in the current over-stretched hospital eye service.
The aim of screening is not to prevent retinopathy but to detect the earliest definitive signs of it before a patient notices any symptoms.
Monitoring of a patient’s eye in this way helps to detect very early signs of damage to the retina.
At the screening appointment a patient would normally have three tests:
- A colour photograph of the surface of your retina, called a fundus photograph
- A scan providing a cross-sectional image of the various layers of your retina, called an Optical Coherence Tomography (OCT) scan.
- Visual field analysis
If these tests show abnormalities consistent with HCQ, this may indicate a sign of retinopathy and a doctor will decide on what treatment is required. There is no reason why, with an early diagnosis/treatment, damage to the macula (as happened to our client) cannot be avoided.
After acting for this remarkable, stoic client, we would encourage the Government to give the NHS significant extra resources to help monitor HCQ retinopathy at hospital as the consequences of this disease can be catastrophic and life-changing.
There are many organisations who offer more information and support on HCQ and its risks which include:-
The Royal College of Ophthalmologists – https://www.rcophth.ac.uk
Macular Society – www.macularsociety.org/hydroxychloroquine
RNIB – www.rnib.org.uk
If anyone suspects they may have received sub-standard care similar to our client, they should contact us for advice on whether they have a claim.
We act for all our clients on a no win no fee basis.